Zinc is an important dietary nutrient that plays crucial roles throughout the entire body. Taking in too much zinc can be harmful, however, and it may cause a range of symptoms, including nausea, diarrhea, and headaches.
According to the Office of Dietary Supplements (ODS), an excessive intake of zinc can cause zinc toxicity. This toxicity can cause gastrointestinal discomfort and, when chronic, may also disrupt the balance of other chemicals in the body, including copper and iron.
Many over-the-counter vitamins, nutrient supplements, and cold remedies contain zinc. Taking multiple supplements at the same time can put a person at risk of exceeding their recommended dietary allowance (RDA) of zinc.
People may also experience toxicity from zinc in the environment. Zinc is a metal that occurs naturally in small amounts in water, soil, and foods, but most forms of zinc enter the environment through human activities.
In this article, we look at zinc toxicity in more detail, including its symptoms, how it can happen, possible treatments, and when to see a doctor.
Zinc toxicity can be either acute, leading to short term side effects, or chronic, resulting in long term issues.
The symptoms of acute toxicity will appear soon after taking a high dose of zinc and can include:
If a person takes high levels of zinc over a long period, they can experience chronic zinc toxicity, which may lead to the following:
- low levels of high density lipoprotein (HDL), or "good," cholesterol
- decreased immune function
- copper deficiency
People who work in metallurgy, such as welders, can develop a condition known as metal fume fever. This condition is acute and very short lived, and it occurs when someone breathes in too much zinc through dust or fumes. It usually only lasts about 24–48 hours and can cause symptoms that include:
- muscle soreness
- chest pain
- shortness of breath
These symptoms occur within a few hours of acute exposure. Although this condition is usually reversible, doctors do not know the possible long term effects of breathing in zinc dust or fumes.
Experts have not linked high zinc intake to cancer. However, long term zinc toxicity can suppress the immune system, making a person more likely to develop health conditions.
The ODS provide recommendations for the amount of zinc — in milligrams (mg) — that a person should consume each day.
The RDA for zinc is:
|1–3 years||3 mg||3 mg|
|4–8 years||5 mg||5 mg|
|9–13 years||8 mg||8 mg|
|14–18 years||11 mg||9 mg|
|19+ years||11 mg||8 mg|
The ODS also provide the upper limits of how much zinc is safe to take per day.
The tolerable upper intake levels (ULs) refer to the largest amount of zinc that a person can take each day with little to no associated risk. People should not exceed these limits.
The ULs are the same for males and females but differ by age:
|1–3 years||7 mg|
|4–8 years||12 mg|
|9–13 years||23 mg|
|14–18 years||34 mg|
|19+ years||40 mg|
The ULs do not change during pregnancy and breastfeeding, so women should continue to refer to the UL applicable to their age.
Zinc can interact with certain medications, which can alter how much is safe to take.
For instance, a drug called amiloride (Midamor) blocks the removal of zinc from the body, which can cause zinc to accumulate to dangerous levels. People taking this drug should avoid using zinc supplements or any other supplements that contain zinc unless a doctor advises otherwise.
A person taking any of the following drugs should speak with their doctor about whether they need to take additional zinc:
- angiotensin converting enzyme (ACE) inhibitors, such as lisinopril (Zestril)
- estrogen therapy
- birth control pills
- thiazide diuretics, or "water pills"
- H2 or proton pump inhibitors, such as ranitidine (Zantac) or esomeprazole (Nexium)
A person should take the following drugs or supplements at least 2 hours apart from a zinc supplement:
- antacids, such as calcium carbonate (Tums)
- penicillamine (Cuprimine)
People taking fluoroquinolone antibiotics, such as ciprofloxacin (Cipro), or tetracycline antibiotics, such as doxycycline (Vibramycin), should take the antibiotic either 2 hours before taking zinc or 4–6 hours afterward.
It is important to speak with a doctor before taking a zinc supplement, particularly when using one or more medications that interact with zinc.
If a person suspects a zinc overdose, they can contact their local poison control center for advice. In the United States, the number for Poison Control is 1-800-222-1222.
Unless a poison control representative or a healthcare professional provides alternative advice, the person should drink a glass of milk. The calcium and phosphorus in the milk can help bind the excess zinc and prevent the stomach and intestines from absorbing it.
Chelation is a process that removes excess metals, such as zinc, copper, or lead, from the body. During this treatment, a doctor gives the person a drug that helps bind the excess zinc and remove it from the body through the urine. This removal prevents the body from absorbing zinc or other metals, which could cause further damage.
If the overexposure was due to taking multiple nutritional or vitamin supplements, it is important to meet with a doctor or healthcare professional to discuss a new supplement or medication regimen.
A metalworker whose job exposed them to too much zinc should meet with their employer to discuss safety precautions and ways to minimize exposure, as well as a possible role reassignment.
Anyone who is experiencing any of these symptoms or suspects that their job has exposed them to too much zinc should seek emergency care or call a poison control center right away.
It is also important to discuss any nutritional or vitamin supplements with a doctor before starting to take them. Doing this is especially important if a person is taking other medications or has a medical condition that the extra zinc intake could affect.
Zinc is an important part of a healthful and complete diet, but taking too much can lead to acute or chronic zinc toxicity.
Taking in too much zinc, whether due to exposure in the workplace or through nutritional supplements or vitamins, can cause serious health problems.
It is important to speak with a doctor or seek medical care immediately if a person suspects zinc poisoning.